Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 39, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 17, 2009, 7:40 AM CDT for Burnet County, Llano County, Texas. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 17, 2009, 7:40 AM CDT (12:40 UTC)
- Expired
- Apr 17, 2009, 8:15 AM CDT
- In force
- 35 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
Counties Burnet County, TX, Llano County, TX
The radar
The Ft Hood radar (KGRK), 95 km from the middle of the area, began a volume at 12:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 17, 7:53 AM CDT | HAIL 0.88 | 4 Ne Buchanan Dam, TX | |
| Apr 17, 7:57 AM CDT | HAIL 1 | 11 Ne Tow, TX | NICKEL TO QUARTER SIZE HAIL NEAR DEER CREEK ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 0.7 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 784 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 256 m²/s²
- 0-3 km storm-relative helicity
- 263 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KEWX 171240
SVREWX
TXC053-299-171315-
/O.NEW.KEWX.SV.W.0039.090417T1240Z-090417T1315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
740 AM CDT FRI APR 17 2009
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN BURNET COUNTY...
NORTHEASTERN LLANO COUNTY...
* UNTIL 815 AM CDT.
* AT 738 AM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTH OF
TOW...OR 12 MILES NORTH OF BUCHANAN DAM...AND MOVING EAST AT 30
MPH.
* SOME LOCATIONS IN THE WARNING INCLUDE LAKE VICTOR...SUNNYLANE AND
SHADY GROVE.
LAT...LON 3080 9805 3078 9854 3093 9858 3093 9843
3095 9846 3099 9845 3101 9847 3104 9844
3105 9804
TIME...MOT...LOC 1240Z 257DEG 27KT 3097 9849
$$2 follow-up statements
000
WWUS54 KEWX 171245
SVSEWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
745 AM CDT FRI APR 17 2009
TXC053-299-171315-
/O.CON.KEWX.SV.W.0039.000000T0000Z-090417T1315Z/
BURNET TX-LLANO TX-
745 AM CDT FRI APR 17 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 AM CDT
FOR NORTHEASTERN LLANO AND NORTHWESTERN BURNET COUNTIES...
AT 743 AM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DESTRUCTIVE
WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR TOW...OR 11
MILES NORTH OF BUCHANAN DAM...MOVING EAST AT 30 MPH.
SOME LOCATIONS IN THE WARNING AREA INCLUDE LAKE VICTOR...SUNNYLANE
AND SHADY GROVE.
LAT...LON 3080 9805 3078 9854 3093 9858 3093 9843
3095 9846 3099 9845 3101 9847 3104 9844
3105 9804
TIME...MOT...LOC 1245Z 259DEG 27KT 3096 9845
$$000
WWUS54 KEWX 171302
SVSEWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
802 AM CDT FRI APR 17 2009
TXC053-299-171315-
/O.CON.KEWX.SV.W.0039.000000T0000Z-090417T1315Z/
BURNET TX-LLANO TX-
802 AM CDT FRI APR 17 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 AM CDT
FOR EXTREME NORTHEASTERN LLANO AND NORTHWESTERN BURNET COUNTIES...
AT 759 AM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DESTRUCTIVE
WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 8 MILES WEST OF
LAKE VICTOR...OR 12 MILES NORTHEAST OF BUCHANAN DAM...MOVING EAST AT
25 MPH.
SOME LOCATIONS IN THE WARNING AREA INCLUDE SUNNYLANE AND SHADY GROVE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 PM CDT FRIDAY
AFTERNOON FOR SOUTH CENTRAL TEXAS.
&&
LAT...LON 3096 9841 3103 9842 3105 9804 3080 9805
3080 9841 3084 9845 3093 9843
TIME...MOT...LOC 1302Z 262DEG 22KT 3094 9830
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 6:59 AM CDT, 41 minutes earlier.
Area forecast discussion, Apr 17, 6:59 AM CDT, 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 659 AM CDT FRI APR 17 2009 .AVIATION... SLOW MOVING COMPLEX REMAINS HEALTHY WITH A NEAR SEVERE STORM OVER DRT. THE LINE OF STORMS SHOULD REACH THE AUS/SAT AREAS BY 15Z WITH LOCALLY SEVERE STORMS POSSIBLE. AHEAD OF THE LINE, SHOWERS HAVE BECOME ABUNDANT WHILE THE CIGS AND VSBYS REMAIN MOSTLY IN THE LIFR CATEGORY. THUS NOT MUCH IMPROVEMENT EXPECTED UNTIL THE LEADING SQUALL LINE PASSES. SOME BRIEF CLEARING COULD DEVELOP IN THE WAKE OF THE COMPLEX, WITH MANY AREAS REMAINING UNDER MVFR CIGS. MOST OF THE MODEL DATA HOLDS ON TO IFR OR WORSE CONDITIONS AFTER 03Z AND A REPEAT OF SHOWERS/DRIZZLE AND ANOTHER EARLY MORNING TS COMPLEX IS PROJECTED TO DEVELOP TOWARD THE END OF THE TERMINAL PERIOD. && .PREV DISCUSSION... /ISSUED 412 AM CDT FRI APR 17 2009/ DISCUSSION... MODELS GENERALLY IN AGREEMENT THROUGH THE NEXT SEVERAL DAYS. AN UPPER LOW WILL MOVE ACROSS NORTHERN NEW MEXICO TODAY, ALONG THE OKLAHOMA/KANSAS BORDER SATURDAY, THEN INTO MISSOURI ON SUNDAY. A DRYLINE/PACIFIC COLD FRONT WILL SLOWLY MOVE EAST INTO AND ACROSS THE HILL COUNTRY AND SOUTH CENTRAL TEXAS TODAY THROUGH SATURDAY NIGHT, ALTHOUGH MAY DRIFT SLIGHTLY BACK WEST AT NIGHT. A SERIES OF MID LEVEL SHORT-WAVES AND UPPER JET STREAKS WILL ROTATE AROUND THE LOW. WILL MAINTAIN THE HIGH CHANCES OF SHOWERS AND THUNDERSTORMS TODAY THROUGH SATURDAY DUE UPPER LEVEL DIFFLUENCE AND LOWER LEVEL CONVERGENCE INTERACTING WITH A MOIST AIRMASS (PWS UP TO 1.9 INCHES. CONVECTIVE PARAMETERS INDICATE THE THREAT OF SEVERE THUNDERSTORMS WITH LARGE HAIL, DAMAGING WINDS, AND ISOLATED TORNADOES CONTINUING TODAY INTO SATURDAY. HAVE ADDED LLANO COUNTY TO THE CURRENT WATCH AS BOW ECHO CONTINUES TO TRACK EAST. LOCALLY HEAVY RAINFALL WITH TOTALS OF 2 TO 4 INCHES CAN ALSO BE EXPECTED WHICH MAY CAUSE URBAN AND SMALL STREAM TYPE FLOODING. WITH THE UPPER LOW OVER MISSOURI BY SUNDAY, A STRONGER COLD FRONT WILL MOVE THROUGH THE AREA LATE SATURDAY NIGHT INTO EARLY SUNDAY ENDING RAIN CHANCES WITH ITS PASSAGE. A DRY NORTHWESTERLY FLOW ENSUES AS THE LOW OPENS UP ACROSS THE EASTERN STATES AND AN UPPER RIDGE BUILDS IN THE WESTERN STATES LATE SUNDAY INTO EARLY NEXT WEEK. NIGHTTIME LOWS WILL BE COOLER DUE TO A DRIER AIRMASS, HOWEVER A DOWNSLOPE COMPONENT TO THE WIND WILL KEEP HIGHS IN THE UPPER 70S TO LOWER 80S. MIDDLE TO LATE NEXT WEEK, FLOW ALOFT BECOME ZONAL, WITH THE ECMWF MOVING A WEAK SHORT-WAVE ACROSS THE AREA FRIDAY. SOUTHERLY FLOW RETURNS MIDDLE OF THE WEEK WITH LOWS SHOWING A WARMING TREND AS LOWER LEVEL MOISTURE INCREASES. THIS MAY LEAD TO SLIGHT CHANCE POPS JUST BEYOND THIS FORECAST CYCLE NEXT FRIDAY. FIRE WEATHER... WETTING RAINS ARE EXPECTED ACROSS MUCH OF THE HILL COUNTRY AND SOUTH CENTRAL TEXAS TODAY THROUGH SATURDAY. RELATIVE HUMIDITIES WILL BRIEFLY FALL BELOW 20 PERCENT DURING THE AFTERNOON HOURS SATURDAY THROUGH WEDNESDAY, HOWEVER WINDS WILL GENERALLY BE AROUND 10 MPH OR LESS AND THE EXPECTED WETTING RAINS WILL TEMPER THE FIRE WEATHER CONDITIONS BY CAUSING SOME GREENUP. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 75 65 78 58 81 / 90 60 80 30 - AUSTIN BERGSTROM INTL AIRPORT 77 64 75 54 78 / 90 60 80 30 - NEW BRAUNFELS MUNI AIRPORT 76 66 78 55 81 / 80 60 70 30 - BURNET MUNI AIRPORT 72 61 77 54 79 / 90 60 70 20 - DEL RIO INTL AIRPORT 81 62 86 55 84 / 30 50 20 - - GEORGETOWN MUNI AIRPORT 75 63 75 55 79 / 90 60 70 30 - HONDO MUNI AIRPORT 77 64 80 54 81 / 70 60 50 10 - SAN MARCOS MUNI AIRPORT 75 66 79 56 80 / 90 60 70 30 - LA GRANGE - FAYETTE REGIONAL 77 66 77 59 80 / 80 60 70 30 - SAN ANTONIO INTL AIRPORT 76 66 77 57 82 / 80 60 60 20 - STINSON MUNI AIRPORT 77 66 78 57 83 / 80 60 60 20 - && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && 04/18
Hazardous weather outlook, Apr 17, 5:31 AM CDT, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 531 AM CDT FRI APR 17 2009 TXZ171>173-183>194-202>209-217>225-228-181045- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 531 AM CDT FRI APR 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT FOR SOUTH CENTRAL TEXAS. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE THROUGH THE AREA...WITH MUCH OF THE ACTIVITY IN ORGANIZED COMPLEXES TODAY AND TONIGHT. LARGE HAIL...DAMAGING WINDS...ISOLATED TORNADOES...AND ISOLATED HEAVY RAINFALL TOTALS OVER 2 INCHES ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... SEVERE THUNDERSTORMS...AND LOCALLY HEAVY RAINFALL TOTALS OF 2 TO 4 INCHES ARE POSSIBLE SATURDAY. MOST OF THE HEAVY RAIN AND SEVERE WEATHER IS EXPECTED TO FOCUS EAST OF A KERRVILLE TO PEARSALL LINE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY...TONIGHT...OR SATURDAY.
In the hours before
Special weather statement, Apr 17, 6:18 AM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 618 AM CDT FRI APR 17 2009 TXZ183-202-171215- KINNEY-VAL VERDE- 618 AM CDT FRI APR 17 2009 ...A STRONG THUNDERSTORM WAS AFFECTING KINNEY AND VAL VERDE COUNTIES... AT 615 AM CDT...NWS METEOROLOGISTS ARE TRACKING A STRONG THUNDERSTORM NEAR AMISTAD VILLAGE...OR 6 MILES NORTHWEST OF DEL RIO...MOVING EAST AT 20 MPH. PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. THIS STORM COULD BRIEFLY BECOME SEVERE AS IT CROSSES THE RIO GRANDE AND AFFECTS THE DEL RIO AREA. PEOPLE IN VAL VERDE AND WESTERN KINNEY COUNTIES...INCLUDING THE FOLLOWING LOCATIONS...AMISTAD VILLAGE AND DEL RIO...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
Local storm report, Apr 17, 6:46 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
646 AM CDT FRI APR 17 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0645 AM HAIL 2 NW DEL RIO 29.40N 100.92W
04/17/2009 E0.70 INCH VAL VERDE TX PUBLIC
PEA TO DIME SIZE HAIL ALONG WITH STRONG WINDS.
&&
EVENT NUMBER 00484
MCDONALDSpecial weather statement, Apr 17, 7:17 AM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 717 AM CDT FRI APR 17 2009 TXZ171-172-188-190-171315- BLANCO-BURNET-GILLESPIE-LLANO- 717 AM CDT FRI APR 17 2009 ...STRONG THUNDERSTORMS WERE AFFECTING BLANCO...BURNET...GILLESPIE AND LLANO COUNTIES... AT 716 AM CDT...NWS METEOROLOGISTS ARE TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BABY HEAD TO 6 MILES NORTHEAST OF PRAIRIE MOUNTAIN TO LOYAL VALLEY TO TIVYDALE TO 6 MILES SOUTH OF HARPER...OR ALONG A LINE EXTENDING FROM 7 MILES NORTH OF LLANO TO 12 MILES SOUTHWEST OF LLANO TO 20 MILES NORTH OF FREDERICKSBURG TO 13 MILES WEST OF FREDERICKSBURG TO 13 MILES NORTHWEST OF KERRVILLE...MOVING EAST AT 30 MPH. PEOPLE IN BLANCO...GILLESPIE...LLANO AND SOUTHWESTERN BURNET COUNTIES...INCLUDING THE FOLLOWING LOCATIONS...CHERRY SPRING... LLANO...PRAIRIE MOUNTAIN...HILLTOP...TIVYDALE...LONE GROVE...STOLZ... ENCHANTED ROCK STATE PARK...BLUFFTON AND OXFORD...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. PEA TO DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 10:24 PM CDT | Severe Thunderstorm Warning | EWX | Kinney, Val Verde | 51 min |
| Apr 16, 11:09 PM CDT | Severe Thunderstorm Warning | EWX | Kinney, Val Verde | 36 min |
| Apr 17, 4:52 AM CDT | Areal Flood Advisory | EWX | Edwards, Val Verde | 113 min |
| Apr 17, 7:03 AM CDT | Severe Thunderstorm Warning | EWX | Kinney, Maverick | 57 min |
| Apr 17, 7:38 AM CDT | Severe Thunderstorm Warning | EWX | Gillespie, Llano | 39 min |
| Apr 17, 8:03 AM CDT | River Flood Warning | EWX | Val Verde | 43 hr |
| Apr 17, 8:10 AM CDT | Severe Thunderstorm Warning | EWX | Blanco, Burnet, Gillespie, Hays, Kendall, Llano and 1 more | 50 min |
| Apr 17, 8:17 AM CDT | River Flood Warning | EWX | Val Verde | 18 hr |
| Apr 17, 8:59 AM CDT | Severe Thunderstorm Warning | EWX | Blanco, Burnet, Hays, Travis | 46 min |
| Apr 17, 9:23 AM CDT | Areal Flood Advisory | EWX | Blanco, Burnet, Gillespie, Llano | 3 hr |
| Apr 17, 9:47 AM CDT | Areal Flood Advisory | EWX | Hays, Travis, Williamson | 3 hr |
| Apr 17, 11:18 AM CDT | Areal Flood Advisory | EWX | Fayette, Lavaca | 117 min |
| Apr 17, 11:48 AM CDT | Severe Thunderstorm Warning | EWX | Frio | 27 min |
| Apr 17, 1:32 PM CDT | Areal Flood Advisory | EWX | DeWitt, Fayette, Gonzales, Lavaca, Lee | 118 min |
| Apr 17, 2:25 PM CDT | Flash Flood Warning | EWX | Bastrop, Caldwell, DeWitt, Fayette, Gonzales, Lavaca and 1 more | 4 hr |
| Apr 17, 2:47 PM CDT | Tornado Warning | EWX | Fayette, Lavaca | 28 min |
| Apr 17, 5:10 PM CDT | Severe Thunderstorm Warning | EWX | Lee | 35 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.